Rehabilitation of the Dysmorphic Lower Eyelid From Hyaluronic Acid Filler: What to Do After a Good Periocular Treatment Goes Bad
Brent Skippen, MD, Ilaria Baldelli, MD, Morris Hartstein, MD, Gabriela Casabona, MD, Jose Raul Montes, MD, Francesco Bernardini, MDRead More
Chronic, long-lasting edema accompanied by the Tyndall effect as a delayed reaction to hyaluronic acid (HA) filler injection seems to occur exclusively in the eyelids.
The authors sought to present a treatment algorithm for management of patients with chronic lower eyelid edema as a delayed complication of HA filler injection.
Retrospective study including 61 patients with delayed-onset chronic periocular edema following uneventful HA filler injection in the lower eyelids or cheeks. All patients underwent hyaluronidase enzyme dissolution followed by secondary treatment. Three retreatment options were presented: (1) observation, (2) secondary treatment with HA filler, and (3) lower eyelid blepharoplasty.
All patients underwent filler dissolution using hyaluronidase. The mean age was 48 years and 97% of the patients were female. Single treatment was effective in 92% of patients with 8% requiring another hyaluronidase injection to completely eradicate residual edema. Six patients (10%) were satisfied after hyaluronidase only and 6 patients (10%) underwent lower eyelid blepharoplasty. Secondary treatment with HA filler was performed in 48 patients (80%). All were satisfied with final results without further edema in the follow-up period.
Delayed-onset chronic lower eyelid edema is a frequent HA-related complication and cause of concern when considering periocular HA treatment. Previous treatment has been limited to either hyaluronidase only or blepharoplasty as a secondary solution after hyaluronidase, with only a minority of patients satisfied. Hyaluronidase, shortly followed by HA filler retreatment, is a safe and effective solution.
Robert A Goldberg, MDRead More
The authors present an excellent retrospective case review of late-onset hyaluronic acid filler-related edema treated with hyaluronidase injections.1 The appearance of late boggy edema and blue gray dyschromia (not Tyndall2) occurring years after hyaluronic acid injection is increasingly common. Improved recognition of this entity can help avoid unnecessary testing and help direct these unhappy patients to appropriate treatment. It is encouraging that in the authors’ large series, the complication responded well to hyaluronidase injections in 1 session 9 out of 10 times. It is also notable that, at least with short follow-up, patients did not have recurrent edema after re-injection of filler.
Importantly, the authors point out that the etiology of this late edema and blue gray…